Hypotension following cardiac surgery associated with paroxetine and mirtazapine withdrawal

J Pediatr Pharmacol Ther. 2008 Jan;13(1):25-8. doi: 10.5863/1551-6776-13.1.25.

Abstract

This case describes a 15-year-old patient who experienced postoperative hypotension following an elective Ross procedure for aortic stenosis/insufficiency. The patient was taking paroxetine and mirtazapine for depression which were held prior to surgery. Hypotension occurred approximately eight hours postoperatively and required vasopressor support. Upon reinitiation of antidepressant therapy, hypotension resolved and vasopressor support was discontinued. A year later the patient required conduit replacement, and antidepressant therapy was weaned off during the three weeks prior to surgery. No hypotension was observed following the second surgery. Paroxetine withdrawal has been well-documented within adult literature, but there is little information regarding mirtazapine withdrawal. Furthermore, cardiovascular effects have not been well-documented, and even less is known within the pediatric population. Withdrawal symptoms in these agents may be explained by cholinergic rebound and/or rapid decline in serum concentrations upon abrupt discontinuation. It may be reasonable to consider tapering antidepressants with short half-lives prior to elective surgery in which patients may not be able to take maintenance medications for more than 24 hours.

Keywords: antidepressants; hypotension; mirtazapine; paroxetine; thoracic surgical procedures.

Publication types

  • Case Reports